Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes red bumpy rashes on forearm? - Online Doctor Chats

Date : 08-Apr-2014
User rating for this question
Very Good Posted in: Skin Hair and Nails
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User:I developed an unusual rash. On my forearm I had a red, bumpy (almost like very small blisters) itchy rash. On the top of my feet I had small red dots and on the rest of my face and body I had red streaks. Some where painful to the touch. This is the 3rd time in about 6 months this has happened and it lasts about a week or so. I thought it might be an allergic reaction to mushrooms. He stated it was not an allergic reaction. He did some blood work. These were the items that were high. CALCIUM 10.6 H, ALBUMIN 5.2 H, KETONES 1+, LEUKOCYTE ESTERASE 1+, WHITE BLOOD CELL COUNT 10.9 H, HEMATOCRIT 45.6 H. Not sure what all this means or how it could relate to the rash. I am concerned about the high calcium level as I do not understand why it would be high. I also do not understand the reason for the possible dehydration as I drink quite a bit of water each and every day. Any insight you could give would be greatly appreciated.
Doctor:Hi,
Let me read your query for few minutes to be able to have a good discussion here.
Doctor:Hi again, Thanks for uploading a picture of the affected skin, that helped alot
Doctor:So, first things first is that i'm not inclined to believe that the Lab values you've reported here are related to the rash
Doctor:The labs do suggest that you were dehydrated at the time the blood and urine were drawn though
User:i drink at least a half a gallon of water a day.
Doctor:If you don't mind. Could you tell me your height and weight and give me a rough estimate of how much PLAIN water you drink every day?
User:if not more.
User:5'6" and 125lbs
Doctor:OK, that's a good amount. I know this is a bit of an annoying question, but could you tell me how many times you have to go to the bathroom to void every day?
Doctor:I'm trying to estimate your kidney functions here
User:i drink at least a half a gallon of water a day if not more. 2 cups of coffee. One in the morning and one in the afternoon and sometimes red wine in the evening.
User:4-5 sometimes more
User:should i be concerned about the high calcium level?
Doctor:OK, your kidney functions seem good
Doctor:Well your high Calcium is actally related to the high Albumin levels in your blood
User:what does that mean?
Doctor:Calcium binds to Albumin so it can move in your bloodstream without reacting to anything
Doctor:See albumin is a protein in your blood that sort of acts like a flatbed truck to move things around the body
User:what does the high Albumin levels mean? is that tied to the dehydration aspect?
Doctor:The more albumin you've got, the more calcium will bind to it.
Doctor:Exactly!!!!
Doctor:The high protein levels in healthy people are usually seen in dehydration
Doctor:So. Maybe you could try and push up your water intake a bit more and see if that helps your labs when they get repeated.. If they get repeated
User:so, the only thing i should be concerned about is the dehydration?
Doctor:But let me put it like this.. Even if you do ABSOLUTELY NOTHING about those labs, i wouldn't be worried. This kind of variation happens from person to person and things like stress and hormones play a role that we don't quite understand just yet
User:what about the rash? could it be tried to an allergic reaction to mushrooms?
Doctor:Right. Now to the rash
Doctor:The picture you showed me looks like it is called "Contact Dermatitis"
Doctor:Thats a fancy way f saying a skin reaction to something you came into contact with
User:why would i have 3 different variations of a rash?
User:nothing different contact wise.
User:black mushrooms is what i thought i had it tied to the last time this happened
Doctor:Right.. bit of a misnomer there.. Contact dermatitis can also be caused by foods that you eat.. It's funny I know.. I think they name these things to mess with med students
User:haha
Doctor:As to the variations of the rash. You noted that it was different on the feet and on the face. Right?
User:last Friday i ate cremini and shiitake mushrooms without knowing. I have eaten other variations of mushrooms with no problem.
User:yes. Streaks in the body and face and just plain red dots on the feet.
Doctor:Right. Notice that the skin in those regions is completely different.
Doctor:The skin on your face has higher amounts of certain proteins that will help bind the skin to the muscle underneath.. Those proteins... when they break down will cause those streaks
Doctor:The skin on your feet however is not bound to any muscle. So the proteins don't break down and it forms blisters instead
User:there were no blisters on the feet..just red dots. the small type blisters were on my arm and a small area on my chin.
Doctor:So the same problem looks different based on the skin that is being affected
Doctor:Beg Pardon, I meant dots
User:ok, i guess that makes sense.
Doctor:You can try and apply some topical hydrocortisone cream to a small area to see if that helps.
User:i have, it didn't. nothing has seem to help but steroids.
Doctor:If it helps, you can be more liberal with it, but the problem with hydrocortisone use is that long term.... it can also thin out the skin and discolor it.
Doctor:Ohh.. hmm. Hydrocortisone is a steroid
User:oral.
Doctor:I see, thats pretty strong stuff
User:i know..hate it.
Doctor:I don't like the idea of anyone using oral steroid for a skin rash.
Doctor:Do you think you could show it to a dermatologist and get a skin biopsy done?
User:i will if it comes back again. I never can get in when it first breaks out.
Doctor:Or you could upload the same pic to our site and ask a Dermatologist directly and get an opinion faster
User:i may try that. Thank you for all of your help. It is greatly appreciated
Doctor:I hope I helped a bit
User:have a great day!
Doctor:Ok. Take care. Thanks for coming to HealthCareMagic.com
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor